MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-25
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that after the pipeline flex failed to open at the distal section.This event occurred during the treatment of a ruptured, fusiform, left, blistering, internal carotid artery, aneurysm.The max diameter was 3.2mm, neck width was 3mm.The distal landing zone was 2.4mm and the proximal was 4.6mm cavernous.The vessel anatomy was moderate.Less than 50% of the device was deployed when the device stopped opening.The device was resheathed more than 2 times.No additional steps were made to open the device.The device was resheathed and removed with the catheter.No patient injury occurred.The devices were prepared and used per the instructions for use (ifu).A new device was used to treat the patient.
 
Additional Manufacturer Narrative
B5: event description - additional information.D10: device available for evaluation: additional information.G4.Date mfr rec: additional information.H2: type of follow up.Device evaluation: h3: device evaluated by manufacturer: additional information.H6: codes updated.The device was returned for evaluation and the clinical observation could not be confirmed.As received, the pipeline flex braid was returned without the pipeline flex pushwire.The pipeline flex braid was returned detached from the pushwire; therefore, the distal and proximal ends of the braid were unable to be identified.Both ends of the pipeline flex braid were found fully opened and moderately frayed.The damage to the braid on the ends of the pipeline flex is likely the results of the physician re-sheathing the device more than recommended two times.It is likely that the patient tortuous anatomy may have contributed to the failure to open.Per our instructions for use (ifu), the user should: ¿begin to deliver the device using a combination of unsheathing the pipeline flex embolization device and pushing delivery wire simultaneously.After the distal end of the pipeline flex has successfully expanded, deploy the remainder of the device.Carefully inspect the deployed pipeline flex embolization device under fluoroscopy to confirm that it is completely apposed to the vessel wall and not kinked.If the device is not fully apposed or is kinked, consider using a balloon catheter, micro catheter, or guide-wire to fully open it.The system is designed to allow for 2 full cycles of re-sheathing of the pipeline flex embolization device.Re-sheathing the pipeline flex embolization device more than 2 full cycles may cause damage to the distal or proximal ends of the braid.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8967103
Report Number2029214-2019-00901
Device Sequence Number2610022
Product Code OUT
UDI-Device Identifier00847536016774
UDI-Public00847536016774
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/17/2022
Device Model NumberPED-475-25
Device Catalogue NumberPED-475-25
Device Lot NumberA769023
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2019
Supplement Date Received by Manufacturer11/13/2019
Initial Report FDA Received Date09/05/2019
Supplement Report FDA Received Date11/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Patient Weight57